Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 39, NWS Twin Cities, MN

July 10, 20234 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 10, 2023, 9:56 PM CDT for 4 counties in Minnesota. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2023, 9:56 PM CDT (02:56 UTC)
Expired
Jul 10, 2023, 10:30 PM CDT
In force
34 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Blue Earth County, MN, Faribault County, MN, Freeborn County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 115 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 9:57 PM CDTHAIL 0.884 N Minnesota Lake, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 6:51 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1550 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1550 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2063 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

207 
WUUS53 KMPX 110256
SVRMPX
MNC013-043-047-161-110330-
/O.NEW.KMPX.SV.W.0039.230711T0256Z-230711T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
956 PM CDT Mon Jul 10 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Faribault County in south central Minnesota...
  Northwestern Freeborn County in south central Minnesota...
  Southeastern Blue Earth County in south central Minnesota...
  Southwestern Waseca County in south central Minnesota...

* Until 1030 PM CDT.

* At 956 PM CDT, a severe thunderstorm was located over Minnesota
  Lake, or 21 miles south of Mankato, moving southeast at 25 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Waldorf around 1000 PM CDT.
  Easton around 1005 PM CDT.

Other locations in the path of this severe thunderstorm include Wells
and Freeborn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4390 9402 4400 9377 4376 9342 4360 9375
TIME...MOT...LOC 0256Z 318DEG 24KT 4388 9382 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Borghoff
2 follow-up statements
710 
WWUS53 KMPX 110312
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1012 PM CDT Mon Jul 10 2023

MNC013-043-047-161-110330-
/O.CON.KMPX.SV.W.0039.000000T0000Z-230711T0330Z/
Faribault MN-Freeborn MN-Blue Earth MN-Waseca MN-
1012 PM CDT Mon Jul 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHEASTERN FARIBAULT...NORTHWESTERN FREEBORN...SOUTHEASTERN
BLUE EARTH AND SOUTHWESTERN WASECA COUNTIES...

At 1012 PM CDT, severe thunderstorms were located along a line
extending from 5 miles north of Wells to near Minnesota Lake, moving
southeast at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
  Freeborn and Wells.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4395 9389 4399 9379 4376 9342 4360 9375
      4391 9400
TIME...MOT...LOC 0312Z 314DEG 19KT 4382 9374 4390 9385 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Borghoff
474 
WWUS53 KMPX 110329
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1029 PM CDT Mon Jul 10 2023

MNC013-043-047-161-110339-
/O.EXP.KMPX.SV.W.0039.000000T0000Z-230711T0330Z/
Faribault MN-Freeborn MN-Blue Earth MN-Waseca MN-
1029 PM CDT Mon Jul 10 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FARIBAULT...
NORTHWESTERN FREEBORN...SOUTHEASTERN BLUE EARTH AND SOUTHWESTERN
WASECA COUNTIES WILL EXPIRE AT 1030 PM CDT...

The storms which prompted the warning have fallen below severe 
limits. Therefore, the warning will be allowed to expire.
However small hail is still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Minnesota.

LAT...LON 4395 9389 4399 9379 4376 9342 4360 9375
      4391 9400
TIME...MOT...LOC 0329Z 318DEG 24KT 4374 9365 4382 9376 

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:49 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 10, 9:49 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
949 PM CDT Mon Jul 10 2023

.UPDATE...
Issued at 941 PM CDT Mon Jul 10 2023

The severe threat is mostly over for the night, with a few stronger
storms still ongoing in far southern/southeastern Minnesota. Post-
frontal storms continue to pop up as far west as Prior Lake and
northeast to South St. Paul. The post-frontal storms remain
relatively weak in comparison to what went through earlier and should
remain sub-severe and isolated in nature. Behind this cold front, surface
temperatures have dropped into the low 60s in central Minnesota.
Temps will continue to drop and spread southeastward over the next
few hours, bottoming out in the mid to lower 50s.

A Severe Thunderstorm Watch presently remains in effect for
Faribault and Freeborn counties until midnight, but will likely be
cut sooner.

&&

.DISCUSSION...(This evening through Monday)
Issued at 316 PM CDT Mon Jul 10 2023

KEY MESSAGES:

- Scattered thunderstorms late this afternoon into evening, best
  chance from the Twin Cities to the east into Wisconsin.

- After a much above normal day today, a cool down Tuesday and
  Wednesday with near normal for the rest of the period.

- Several chances for rain over the next week with the best chance
  coming Tuesday night.

This evening into tonight... A cold front is slowly moving south
across Minnesota and Wisconsin through the rest of the day into
tonight. Along and ahead of this front we should see CI late this
afternoon into early evening. Instability has been building through
the day today such that we will have at least two (instability and
lift) of the four ingredients for thunderstorms. The other two
moisture and shear are less certain. It is not a particularly moist
profile, but it should still be enough moisture for storms to form
today. Shear is maximized to the north behind the front and less
ahead of the front. So it appears to be more of a high CAPE low shear
setup which would favor pulsing storms and large hail as the main
threat. Severe winds are also a concern, especially if we see upscale
growth into a linear system along the cold front. With weak low
level shear and high LCLs tornadoes are not likely today. Based on
current CAM guidance CI is expected near the Twin Cities and into
Wisconsin around 5pm give or take an hour. Storms would continue to
fire, mainly in Wisconsin into the evening. Some storms could also
occur farther south in Minnesota, but the environment is not as
favorable.

Tuesday... Behind the front cooler and drier air will settle in with
below normal temperatures and dry weather during the day on Tuesday.
Heading into Tuesday night another system is expected to move
through the Upper Midwest. The likely track will likely be to our
south, but parts of southern Minnesota have a decent chance for
seeing rain as this comes through. The closer to the Iowa border the
better the chances for rain. Based on the track the best chance for
up to around a quarter of an inch of rain will be along the I-90
corridor in far southern Minnesota. Not a lot of instability, so
strong to severe is not expected. There should still be enough to see
thunderstorms form, which could lead to some localized heavier
rainfall.

Wednesday through Monday... Looking at Wednesday into Friday the forecast
stays close to the previous with 30% PoPs across the CWA with an
eventual decreasing chance for precipitation Friday afternoon into
the rest of the weekend. This precipition is caused by a zonal flow
across the region that eventually deepens into a short wave across
the Dakotas. This then will affect the Northern Plains with this
precipitation. While the chance for precipitation decreases after
Friday afternoon, there is still a slight chance with a trough
sitting over the Northern Plains. This could bring a few scattered
showers over the weekend as it moves into the Upper Midwest. All
storms after Monday have a low chance of being severe.

Temperatures will continue to be below normal on Wednesday, but a
warming trend will be present through the end of the week. Friday
into Sunday, maximum temperatures are in the low 80s with low
temperatures in the low to mid 60s. These temperatures will be near
normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 556 PM CDT Mon Jul 10 2023

Storms have finally formed along a frontal boundary extending from
northern Wisconsin back through the Twin Cities. However, thinking
that thunderstorm activity will only impact KEAU at this point. Winds
will become northerly behind the front with VFR conditions through
the period.

KMSP...Confidence in thunderstorm development for KMSP has decreased,
so have removed the TEMPO group. Still, a stray storm may approach
the terminal, so went with VCTS. Once the front moves through, no
additional concerns.

/OUTLOOK FOR KMSP/
WED...VFR, chc MVFR/-SHRA early. Wind E 5-10kts.
THU...VFR, chc MVFR/-TSRA. Wind W 10-15kts.
FRI...VFR, chc MVFR/-TSRA. Wind W 10-15kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...PEM
DISCUSSION...NDC/EAB
AVIATION...Dye
Hazardous weather outlook, Jul 10, 3:53 PM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
353 PM CDT Mon Jul 10 2023

MNZ053-060>063-065>070-073>078-082>085-091>093-WIZ014>016-023>028-
112100-
Chisago-Hennepin-Anoka-Ramsey-Washington-Renville-McLeod-Sibley-
Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-
Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
353 PM CDT Mon Jul 10 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening across southern Minnesota into western Wisconsin. The
primary hazard will be large hail with a lesser chance for
damaging wind gusts.

There will be an increased risk for heat illness for those active
outdoors late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There are several low chances for thunderstorms Tuesday through
Sunday, but the risk for severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

MNZ041>045-047>052-054>059-064-112100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Wright-Yellow Medicine-
353 PM CDT Mon Jul 10 2023

This Hazardous Weather Outlook is for portions of centraland west
central Minnesota.

.DAY ONE...Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening across southern Minnesota into western Wisconsin. The
primary hazard will be large hail with a lesser chance for
damaging wind gusts.

There will be an increased risk for heat illness for those active
outdoors late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There are several low chances for thunderstorms Tuesday through
Sunday, but the risk for severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Local storm report, Jul 10, 8:50 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
850 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     Hail             Ellsworth               44.73N 92.48W
07/10/2023  E0.88 inch       Pierce             WI   Public

            Phone report.

&&

PEM
Local storm report, Jul 10, 8:57 PM CDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
857 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     Hail             2 NE Mankato            44.19N 93.96W
07/10/2023  M1.00 inch       Blue Earth         MN   Trained Spotter

            Phone report.

&&

PEM
Local storm report, Jul 10, 9:10 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
910 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Hail             Eagle Lake              44.16N 93.88W
07/10/2023  E1.75 inch       Blue Earth         MN   Trained Spotter

            Relayed via chat.

&&

PEM
Local storm report, Jul 10, 9:14 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
914 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Hail             5 ESE Weyerhaeuser      45.39N 91.33W
07/10/2023  E1.00 inch       Rusk               WI   Public

            Photo relayed via Twitter.

&&

PEM
Special weather statement, Jul 10, 9:31 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
931 PM CDT Mon Jul 10 2023

MNZ083-084-110315-
Waseca MN-Blue Earth MN-
931 PM CDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of southeastern Blue
Earth and southwestern Waseca Counties through 1015 PM CDT...

At 931 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mapleton, or 11 miles south of Mankato, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Mapleton around 935 PM CDT.
  Pemberton around 945 PM CDT.
  Waldorf around 1000 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4396 9410 4408 9399 4397 9361 4385 9374
      4385 9388
TIME...MOT...LOC 0231Z 302DEG 23KT 4400 9395

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Borghoff
Local storm report, Jul 10, 9:36 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
936 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     Hail             5 ESE Medford           44.14N 93.16W
07/10/2023  E1.75 inch       Steele             MN   Public

            Report from Twitter.

&&

PEM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:10 PM CDTSevere Thunderstorm WarningMPXFreeborn35 min
Jul 10, 7:13 PM CDTSevere Thunderstorm WarningMPXDakota, Scott34 min
Jul 10, 7:29 PM CDTSevere Thunderstorm WarningMPXDakota, Le Sueur, Rice, Scott61 min
Jul 10, 8:09 PM CDTSpecial Weather StatementMPXFreeborn21 min
Jul 10, 8:20 PM CDTSevere Thunderstorm WarningMPXRice40 min
Jul 10, 8:56 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Waseca34 min
Jul 10, 9:05 PM CDTSevere Thunderstorm WarningMPXRice, Steele, Waseca36 min
Jul 10, 9:31 PM CDTSpecial Weather StatementMPXBlue Earth44 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.